Texas, 2009

Hail in Texas, May 25, 2009

May 25, 2009 · NWS SJT · 1 event in 1 county or zone

A severe thunderstorm produced large hail in Sterling County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A severe thunderstorm produced large hail in Sterling County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 25, 5:31 PM CST, 29 minutes earlier.

Area forecast discussion, May 25, 5:31 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
631 PM CDT MON MAY 25 2009

.DISCUSSION...
READ 00Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...

SCATTERED THUNDERSTORMS ACROSS WESTERN CONCHO VALLEY AND NORTHERN
EDWARDS PLATEAU ARE EXPECTED TO CONTINUE OVER THE NEXT FEW
HOURS...BUT SHOULD BEGIN TO DISSIPATE AFTER SUNSET. HAVE ADDED
VCTS FOR KSJT...KSOA AND KJCT TERMINALS...BUT ALSO ADDED A TEMPO
WITH TSRA FOR KSOA AND KJCT WHERE IS THE BEST CHANCE FOR TSRA
ACTIVITY...EXPECT TEMPORARY MVFR CONDITIONS WHEN TSRA MOVE
THROUGH THE MODELS SHOW MORNING STRATUS MOVING INTO THE NORTHWEST
HILL COUNTRY AND PORTIONS OF NORTHERN EDWARDS PLATEAU BEFORE
SUNRISE..SO HAVE EXPECT MVFR CONDITIONS BY 10Z AND VFR CONDITIONS
RETURNING BY MID MORNING. A WEAK COLD FRONT IS EXPECT TO BEGIN TO
PUSH INTO THE NORTHERN BIG COUNTRY LATE TOMORROW AFTERNOON BUT NOT
AFFECTING ANY TERMINALS UNTIL AFTER 00Z/27.

&&

.PREV DISCUSSION... /ISSUED 349 PM CDT MON MAY 25 2009/

SHORT TERM...
A BROAD TROUGH AXIS IS SITUATED ACROSS THE WESTERN STATES WHILE A
ZONAL FLOW IS ACROSS THE CENTRAL US. A FEW WEAK UPPER LEVEL
DISTURBANCES WILL MOVE EAST AHEAD OF THE TROUGH. A FEW ISOLATED
STORMS HAVE ALREADY DEVELOPED ALONG THE MOUNTAINS IN WEST TEXAS.
VISIBLE SATELLITE SHOWS A CU FIELD OVER MUCH OF TEXAS. SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH
SUNSET IN ASSOCIATION WITH A WEAK DISTURBANCE ALOFT...HAVE POPS
ENDING BY MIDNIGHT.

TUESDAY...A WEAK COLD FRONT WILL MOVE SOUTH INTO THE BIG COUNTRY
DURING THE DAY.  12Z NAM/GFS NOT IN AGREEMENT WITH THE NAM BEING
MORE AGGRESSIVE WITH BOTH THE TIMING THE FRONT AND PRECIPITATION.
HAVE INCLUDED CHANCE FOR THUNDERSTORMS FOR THE BIG COUNTRY AND THEN
INCREASED POPS IN THE AFTERNOON FOR THE REST OF WEST CENTRAL TEXAS.

LONG TERM...
THE PRIMARY FORECAST ISSUE FROM TUESDAY NIGHT TO THURSDAY NIGHT IS
POPS. THE BEST RAIN CHANCE APPEARS TO BE TUESDAY NIGHT...AS THE
TRAILING PORTION OF WEAK COLD FRONT SAGS SOUTH ACROSS WEST CENTRAL
TEXAS. THE FRONT SHOULD BE NEAR THE VICINITY OF INTERSTATE 10 BY
WEDNESDAY MORNING. THE SURFACE PRESSURE FIELD WEDNESDAY INTO
THURSDAY IS RATHER WEAK. FRONT WILL BECOME DIFFUSE..AND MAY WASH
OUT WITH LACK OF A TEMPERATURE DISCONTINUITY ACROSS IT. HAVE A
POTENTIAL FOR A COUPLE OF WEAK DISTURBANCES...EMBEDDED IN THE
FLOW ALOFT...TO MOVE ACROSS OUR REGION. THESE ARE DIFFICULT FOR
THE MODELS TO RESOLVE...SO CONFIDENCE IN RAIN CHANCE IS LOW
FOR ANY 12 HOUR PERIOD WEDNESDAY AND THURSDAY. THE GFS BRINGS
A DISTURBANCE SOUTHEAST ACROSS THE NORTHERN HALF OF OUR AREA
WEDNESDAY NIGHT...BUT THIS MAY HAVE A CONVECTIVE FEEDBACK ISSUE.

THE ECMWF AND GFS INDICATE SHORTWAVE RIDGING ACROSS OUR AREA
FRIDAY AND SATURDAY. BY SUNDAY THE GFS HAS WEAK SHORTWAVE ENERGY
UNDERCUTTING AN UPPER RIDGE FROM THE SOUTHERN ROCKIES TO THE
INTERMOUNTAIN WEST. BUT THE MODEL KEEPS OUR AREA DRY. THE ECMWF
HAS STRONGER SHORTWAVE MOVING EAST INTO TEXAS WITH QPF SUNDAY AND
MONDAY. DECISION AT THIS POINT IS TO GO WITH A DRY FORECAST FROM
FRIDAY THROUGH THE WEEKEND...WITH UNCERTAINTY ON HOW THE PATTERN
WILL EVOLVE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 68  92  62  82  61 /  20  40  40  20  20
SAN ANGELO 	 67  94  64  85  61 /  20  30  40  20  20
JUNCTION 	 69  92  66  87  62 /  20  20  40  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/28
Hazardous weather outlook, May 25, 1:31 PM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
231 PM CDT MON MAY 25 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-261945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
231 PM CDT MON MAY 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
MAINLY ACROSS THE EDWARDS PLATEAU AS A WEAK UPPER LEVEL
DISTURBANCE MOVES ACROSS SOUTHWEST TEXAS. ALTHOUGH THESE STORMS
ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS...OCCASIONAL LIGHTNING
AND HEAVY RAINFALL WILL BE POSSIBLE. THE AREA MOST LIKELY TO SEE
THESE STORMS WILL BE ALONG AND WEST OF A MERTZON TO SONORA LINE.
THE THUNDERSTORMS ARE EXPECTED TO DISSIPATE AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS MUCH OF WEST
CENTRAL TEXAS TUESDAY THROUGH FRIDAY AS A SERIES OF WEAK UPPER
LEVEL DISTURBANCES MOVE ACROSS THE AREA. THE BEST CHANCE OF
THUNDERSTORMS WILL BE LATE TUESDAY AFTERNOON INTRO EARLY WEDNESDAY
AS A WEAK COLD FRONT MOVES INTO THE AREA. ALTHOUGH WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...A FEW THUNDERSTORMS COULD
APPROACH SEVERE LIMITS WITH GUSTY WINDS AND HAIL AS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

08

In the hours before

Special weather statement, May 25, 2:43 PM CST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
343 PM CDT MON MAY 25 2009

TXZ076-252145-
CROCKETT TX-
343 PM CDT MON MAY 25 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 445 PM CDT FOR CROCKETT
COUNTY...

AT 334 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES NORTH OF BAKERSFIELD...MOVING
NORTHEAST AT 20 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED ABOUT
15 MILES SOUTH OF BAKERSFIELD...MOVING NORTHEAST AT 20 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHWESTERN CROCKETT COUNTY.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, May 25, 3:50 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
450 PM CDT MON MAY 25 2009

TXZ076-252245-
CROCKETT TX-
450 PM CDT MON MAY 25 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 545 PM CDT FOR CROCKETT
COUNTY...

AT 449 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR ABOUT 17 MILES SOUTH OF
SHEFFIELD...MOVING EAST AT 20 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  SOUTHWESTERN CROCKETT COUNTY.

PEA TO DIME SIZE HAIL AND WIND GUSTS TO 55 MPH ARE LIKELY WITH THIS
STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LACY
Special weather statement, May 25, 5:49 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
649 PM CDT MON MAY 25 2009

TXZ076-260045-
CROCKETT TX-
649 PM CDT MON MAY 25 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 745 PM CDT FOR CROCKETT
COUNTY...

AT 647 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER EAST CENTRAL TERRELL COUNTY...OR
ABOUT 28 MILES SOUTH OF SHEFFIELD...MOVING EAST AT 5 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
 FAR SOUTHWESTERN CROCKETT COUNTY.

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS
STORM. AT THIS TIME...IT APPEARS THAT THE STRONGEST PART OF THIS
STORM WILL MOVE IN VAL VERDE COUNTY. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LACY

The radar

The San Angelo radar (KSJT), 70 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sterling

When
May 25, 6:00 PM CST
Where
Sterling County, 0.91 mi NE of Sterling City
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.840, -100.990

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170766.